Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 95, NWS Caribou, ME

August 1, 2011Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 5:08 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 5:08 PM EDT (21:08 UTC)
Expired
Aug 1, 2011, 6:15 PM EDT
In force
67 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Caribou radar (KCBW), 144 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:00 PM EDTHAIL 1Lily Bay, MEQUARTER SIZE HAIL NEAR LILY BAY. TIME IS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS51 KCAR 012108
SVRCAR
MEC019-021-012215-
/O.NEW.KCAR.SV.W.0095.110801T2108Z-110801T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
508 PM EDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
  THIS INCLUDES THE CITY OF MILLINOCKET...
  SOUTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  THIS INCLUDES THE CITY OF GREENVILLE...

* UNTIL 615 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF KOKADJO...OR 17 MILES SOUTH OF RIPOGENUS...AND MOVING
  EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  SEBOEIS AND NORCROSS..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4572 6979 4588 6870 4552 6868 4543 6974
      4554 6978 4558 6971 4562 6970 4564 6971
      4565 6970 4565 6973 4567 6974 4569 6978
TIME...MOT...LOC 2108Z 266DEG 38KT 4563 6917

$$

NORCROSS
2 follow-up statements
598 
WWUS51 KCAR 012151
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
551 PM EDT MON AUG 1 2011

MEC019-021-012215-
/O.CON.KCAR.SV.W.0095.000000T0000Z-110801T2215Z/
PISCATAQUIS ME-PENOBSCOT ME-
551 PM EDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL PENOBSCOT AND SOUTHERN PISCATAQUIS COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 5 MILES NORTH OF KATAHDIN IRON WORKS...MOVING 
EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4572 6979 4588 6870 4552 6868 4543 6974
      4554 6978 4558 6971 4562 6970 4564 6971
      4565 6970 4565 6973 4567 6974 4569 6978
TIME...MOT...LOC 2144Z 266DEG 38KT 4565 6863

$$

NORCROSS
641 
WWUS51 KCAR 012216
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
616 PM EDT MON AUG 1 2011

MEC019-021-012223-
/O.EXP.KCAR.SV.W.0095.000000T0000Z-110801T2215Z/
PISCATAQUIS ME-PENOBSCOT ME-
616 PM EDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENOBSCOT AND SOUTHERN
PISCATAQUIS COUNTIES WILL EXPIRE AT 615 PM EDT...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. THUS...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4572 6979 4588 6870 4552 6868 4543 6974
      4554 6978 4558 6971 4562 6970 4564 6971
      4565 6970 4565 6973 4567 6974 4569 6978
TIME...MOT...LOC 2213Z 266DEG 38KT 4567 6819

$$

NORCROSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:21 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 1, 2:21 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
221 PM EDT MON AUG 1 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA
WILL CONTINUE TO APPROACH TONIGHT THEN SLIDE OVER THE AREA ON
TUESDAY. THE LOW WILL MOVE OVER NOVA SCOTIA WEDNESDAY. HIGH
PRESSURE WILL RETURN THURSDAY.
&&

.NEAR TERM /THROUGH TUESDAY/...
UPPER LEVEL LOW PRESSURE MOVING IN FROM THE NORTHWEST WILL
CONTINUE TO CAUSE SHOWERS AND SOME THUNDERSTORMS OVERNIGHT MAINLY
ACROSS CENTRAL AND NORTHERN AREAS AS HEIGHTS CONTINUE TO LOWER.
SOME HEAVY DOWNPOURS WILL BE POSSIBLE...ESPECIALLY OVER THE NORTH
WHERE DIVERGENCE ALOFT COMBINED WITH SOME SURFACE CONVERGENCE
SHOULD ADD SOME LIFT. AS THE LOW CENTER MOVES OVER SOUTHERN MAINE
ON TUESDAY DEVELOPING SURFACE LOW PRESSURE NEAR THE COAST WILL
CAUSE SHOWERS TO CONTINUE...ESPECIALLY OVER THE NORTH. COOL AIR
POOLED ALOFT IS EXPECTED TO RESULT IN CONTINUED INSTABILITY. THIS
MAY CAUSE SOME HEAVIER DOWNPOURS AND SCATTERED THUNDERSTORMS TO
CONTINUE DURING THE DAY TUESDAY.
&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
LOW PRESSURE ALONG THE MAINE COAST AT THE BEGINNING OF THIS
PERIOD WILL DRIFT TO THE EAST DURING THE DAY WEDNESDAY. AN UPPER
LEVEL TROUGH WILL REMAIN OVER THE STATE INTO THURSDAY. MODEL POPS
A LITTLE HIGH MID DAY THURSDAY SO WILL LOWER NUMBERS A LITTLE. HAVE
USED A MODEL BLEND FOR POPS. WILL INCLUDE THE MENTION OF THUNDERS
INTO EARLY TUESDAY EVENING. FOR WIND HAVE USE A BLEND OF THE NAM12
AND GMOS. THE GMOS WAS USED TO INITIALIZE THE TEMPERATURE GRIDS.
HAVE INCREASE MAXIMUM/MINIMUM RANGE SEVERAL DEGREES.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED MODELS CONTINUE TO AGREE THROUGH THE PERIOD. A
CONFUSED WEATHER PATTERN CONTINUES ACROSS THE REGION. A WEAK HIGH
PRESSURE RIDGE WILL BE CENTERED ACROSS THE REGION AT THE START OF
THE PERIOD. THIS HIGH PRESSURE RIDGE WILL BUILD SOUTHEAST INTO THE
GULF OF MAINE AS A LOW PRESSURE SYSTEM MOVE EAST ACROSS HUDSON BAY
WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH TO THE EASTERN GREAT
LAKES REGION. A SECONDARY LOW WILL MOVE NORTHEAST FROM THE
SOUTHERN GREAT LAKES REGION. BY SATURDAY MORNING THESE SYSTEM WILL
MERGE WEST OF THE APPALACHIANS THEN MOVE EAST INTO MAINE BY SUNDAY
EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH THE AREA AS
MULTIPLE LOW PRESSURE SYSTEM MOVE ALONG THE FRONTAL BOUNDARY
SLOWING THE FORWARD MOVEMENT. BY LATE MONDAY EVENING THIS SYSTEM
WILL MOVE EAST INTO THE CANADIAN MARITIMES. HIGHER PRESSURE WILL
RIDGE IN THROUGH THE END OF THE PERIOD.

LOADED GMOS...MADE MINOR ADJUSTMENT TO SKY AND POP GRIDS...LOADED
NAWAVE 4 FOR SEAS IN THE COASTAL WATER. ADDED 20 PERCENT TO WINDS
FOR GUSTS OVER WATER...15 PERCENT FOR OVER LAND. &&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
NEAR TERM: CONDITIONS ARE EXPECTED TO DROP TO IFR TONIGHT AND
REMAIN MOSTLY IFR TUESDAY IN LOW CLOUDS AND SHOWERS.

SHORT TERM: MVFR/IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS WEDNESDAY
AND WEDNESDAY NIGHT.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA THROUGH TUESDAY.
FOG MAY AFFECT THE COASTAL WATERS AGAIN TONIGHT INTO TUESDAY.

SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40. FOR WAVES
WINDS ARE RELATIVELY LIGHT AND NO LONG PERIOD WAVE IS EXPECTED.
WILL GENERATE WAVE GRIDS WITH WNA/4.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...BLOOMER
SHORT TERM...MIGNONE
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/MIGNONE
Hazardous weather outlook, Aug 1, 2:50 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT MON AUG 1 2011

MEZ001>006-010-011-015>017-029>032-021900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
250 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF THUNDERSTORM WILL MOVE THROUGH THE AREA THIS EVENING.
THUNDERSTORMS ACTIVITY HAS THE POTENTIAL TO BECOME SEVERE...WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORTON

In the hours before

Special weather statement, Aug 1, 12:52 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1252 PM EDT MON AUG 1 2011

MEZ001-011730-
NORTHWEST AROOSTOOK ME-
1252 PM EDT MON AUG 1 2011

THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING
HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:00 PM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset60 min
Aug 1, 2:29 PM EDTSevere Thunderstorm WarningCARAroostook61 min
Aug 1, 3:43 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 1, 3:56 PM EDTSevere Thunderstorm WarningCARAroostook64 min
Aug 1, 4:37 PM EDTSevere Thunderstorm WarningCARAroostook53 min
Aug 1, 5:39 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 1, 7:24 PM EDTSevere Thunderstorm WarningCARPiscataquis66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.